Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 91, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 14, 1997, 7:55 PM EDT for Cleveland County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1997, 7:55 PM EDT (23:55 UTC)
- Expired
- Jun 14, 1997, 8:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Cleveland County, NC
The radar
The Greer radar (KGSP), 78 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:08 PM EDT | Thunderstorm Wind 50 | Shelby, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 142355 RRA SVRGSP NCC045-150030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 755 PM EDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...CLEVELAND COUNTY AT 754 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN WESTERN CLEVELAND COUNTY BETWEEN POLKVILLE AND LATTIMORE. THE STORM IS MOVING SOUTHEAST AT 15 MPH AND WILL BE NEAR SHELBY BY 830 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING @AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:55 PM EDT, 6 hours earlier.
Area forecast discussion, Jun 14, 1:55 PM EDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 155 PM EDT SAT JUN 14 1997 .FCST TRENDS LOOK GOOD MORE SHOWRS FORMING EASTRN TN AHEAD OF NEXT AND HOPEFULLY LAST S/W WITH THIS SYSTEM BEFORE IT MOVES ACROSS THIS CWA THIS EVENING AND TO SC COAST BY MORNING. VRY STRNG UPR DIVG WITH GOOD MOIST COVG BELOW ADVECTING INTO AREA LATE THIS ATN AND THIS EVENING. SHOULD PROVIDE PLENTIFUL LIFT FOR STRNG TSTMS AND SPOTTY HVY RAINS. EXPCT GENERAL RAIN AREA WITH EMBEDDED CONVCTN BEHIND LEADING TSTM BAND LATE EVENING WHICH SHLD DECREASE BY ERLY MORNING HRS. WINDS BEHIND SYSTEM SHLD TURN NW FOR WHILE AND THEN TO NE WHICH COULD SLOW SCOURING OUT LOW LVL MOISTURE AFTR PASSAGE. WITH MAINLY SUNNY SKIES SUNDAY TEMPS SHLD WARM BUT NE FLOW SHLD KEEP MAX TEMPS CLOSE TO GUIDANCE..RATHER THAN ABOVE AS IS TYPICAL WITH POST FRNTL NW FLOW. SINCE THIS HAS BEEN THE SEASON FOR WEDGING...WILL HAVE TO CONSIDER SOME UPSLOPE LOW CLDS FORMING LATE SUNDAY NIGHT AND INTO MONDAY. ALSO FIND MODELS VEERING TO SOUTH WIND QUESTIONABLE MONDY AS MODELS ALWAYS TRY TO RUSH THIS. GSP 63/81/62/81 6/1/0/0 CLT 65/81/64/81 7/1/0/0 AVL 60/76/57/77 6/1/0/0 NEAL
In the hours before
Local storm report, Jun 14, 6:31 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
631 PM EDT SAT JUN 14 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
620 PM COUNTYWIDE NC WIND DAMAGE
06/14/97 HENDERSON HENDERSON COUNTY COMMS
REPORTED TREES AND POWER
LINES DOWN MAINLY IN THE
SOUTHERN AND EASTERN PART
OF THE COUNTY.
BWMLocal storm report, Jun 14, 6:34 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
631 PM EDT SAT JUN 14 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
620 PM COUNTYWIDE NC WIND DAMAGE
06/14/97 HENDERSON HENDERSON COUNTY COMMS
REPORTED TREES AND POWER
LINES DOWN MAFINLY IN THE
SOUTHERN AND EASTERN PART
OF THE COUNTY.
BWMThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:23 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 67 min |
| Jun 13, 10:27 PM EDT | Severe Thunderstorm Warning | GSP | Lincoln | 48 min |
| Jun 14, 5:01 PM EDT | Severe Thunderstorm Warning | GSP | Graham, Swain | 59 min |
| Jun 14, 6:00 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.